Epilepsy New Zealand is urging authorities to immediately halt a drug switch following the death of three people.
The state drug-buyer, Pharmac, began in May switching 11,000 patients, most with epilepsy, to a generic form of the drug lamotrigine called Logem.
Medsafe's Centre for Adverse Reactions Monitoring has been notified of three deaths which have been referred to the coroner.
It said the deaths had been reported because of suspicions they could be linked to the medication change.
Epilepsy New Zealand chief executive Ross Smith said Pharmac must stop the switch to the generic form of lamotrigine, and examine the evidence.
"Epilepsy New Zealand has previously written to both Pharmac and the Minister of Health asking them to reconsider the decision to fund just one brand."
"We requested that patients suffering adverse reactions or fearful of the effects of changing brands be allowed to stay on one of the two previously funded medications," he said.
In a statement, Pharmac operational director Lisa Williams said the brand change was continuing.
"We want to emphasises that patients should not stop using lamotrigine."
"If people have any concerns, they should contact their healthcare professional. Pharmac is covering the cost of a GP visit as part of the brand change," she said.
And Medsafe group manager Chris James told RNZ in a statement that it was continuing to closely monitor any suspected adverse reaction reports to lamotrigine.
"Reactions, such as headaches, hot flushes and tiredness, which have been reported so far to the Centre for Adverse Reactions Monitoring are expected because these are either known side effects to lamotrigine as listed in the data sheet, or could be due to a patient's underlying condition," he said.